Alert archive / Wyoming / High Wind Warnings in 2018
High Wind Warning 10, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Feb 25, 2018, 10:20 AM MST for 4 counties in Wyoming. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 25, 2018, 10:20 AM MST (17:20 UTC)
- Expired
- Feb 26, 2018, 6:34 AM MST
- In force
- 20 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Park County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 2 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 5.3 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2383 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
477 WWUS75 KRIW 251720 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1020 AM MST Sun Feb 25 2018 ...HIGH WINDS RETURNING TO PORTIONS OF WESTERN AND CENTRAL WYOMING... .An approaching cold front and strong mid level winds mixing to the surface will bring high winds to portions of the Cody Foothills, Green Mountains and Natrona County. WYZ003-260000- /O.UPG.KRIW.HW.A.0007.180226T0000Z-180226T1500Z/ /O.NEW.KRIW.HW.W.0010.180225T1720Z-180226T1500Z/ Cody Foothills- Including the cities of Cody and Meeteetse 1020 AM MST Sun Feb 25 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST MONDAY... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect until 8 AM MST Monday. The High Wind Watch is no longer in effect. * TIMING...Increasing today and tonight before decreasing Monday morning. * WINDS...West 35 to 45 mph with gusts to 65 mph. Gusts to 80 mph possible in the vicinity of Clark. * IMPACTS...Travellers along highway 120 between Meeteetse and Clark should prepare for strong crosswinds. Extreme blow over risk exists for trucks pulling light weight and high profile trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ019-020-260000- /O.CON.KRIW.HW.A.0007.180226T0000Z-180226T1500Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 1020 AM MST Sun Feb 25 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM 5 PM MST THIS AFTERNOON THROUGH MONDAY MORNING... * TIMING...Increasing today and possibly become strong tonight before decreasing Monday morning. * WINDS...Southwest 35 to 45 mph with gusts to 65 mph. * IMPACTS...Travelers along Interstate 25 may experience strong cross-winds. Travelers along highway 789/287/220 from South Pass to Casper should prepare for strong winds, along with possibly blowing/drifting snow. Extreme blow over risk expected for trucks pulling light weight and high profile trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
5 follow-up statements
098 WWUS75 KRIW 252041 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 141 PM MST Sun Feb 25 2018 ...HIGH WINDS TONIGHT FOR PORTIONS OF WESTERN AND CENTRAL WYOMING... An approaching cold front and strong mid level winds mixing to the surface will bring high winds to portions of the Cody Foothills, Green Mountains and Natrona County. WYZ019-020-261000- /O.UPG.KRIW.HW.A.0007.180226T0000Z-180226T1500Z/ /O.EXB.KRIW.HW.W.0010.180226T0000Z-180226T1500Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 141 PM MST Sun Feb 25 2018 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM MST MONDAY... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect from 5 PM this afternoon to 8 AM MST Monday. The High Wind Watch is no longer in effect. * TIMING...Increasing today and possibly become strong tonight before decreasing Monday morning. * WINDS...Southwest 35 to 45 mph with gusts to 65 mph. * IMPACTS...Travelers along Interstate 25 may experience strong cross-winds. Travelers along highways 789 287 and 220 from South Pass to Casper should prepare for strong winds, along with possibly blowing and drifting snow. Extreme blow over risk expected for trucks pulling light weight and high profile trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ003-261000- /O.CON.KRIW.HW.W.0010.000000T0000Z-180226T1500Z/ Cody Foothills- Including the cities of Cody and Meeteetse 141 PM MST Sun Feb 25 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST MONDAY... * TIMING...Increasing today and tonight before decreasing Monday morning. * WINDS...West 35 to 45 mph with gusts to 65 mph. Gusts to 80 mph possible in the vicinity of Clark. * IMPACTS...Travellers along highway 120 between Meeteetse and Clark should prepare for strong crosswinds. Extreme blow over risk exists for trucks pulling light weight and high profile trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
804 WWUS75 KRIW 252355 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 455 PM MST Sun Feb 25 2018 ...HIGH WINDS TONIGHT FOR PORTIONS OF WESTERN AND CENTRAL WYOMING... An approaching cold front and strong mid level winds mixing to the surface will bring high winds to portions of the Cody Foothills, Green Mountains and Natrona County. WYZ003-261000- /O.CON.KRIW.HW.W.0010.000000T0000Z-180226T1500Z/ Cody Foothills- Including the cities of Cody and Meeteetse 455 PM MST Sun Feb 25 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST MONDAY... * TIMING...Increasing today and tonight before decreasing Monday morning. * WINDS...West 35 to 45 mph with gusts to 65 mph. Gusts to 80 mph possible in the vicinity of Clark. * IMPACTS...Travellers along highway 120 between Meeteetse and Clark should prepare for strong crosswinds. Extreme blow over risk exists for trucks pulling light weight and high profile trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ019-020-261000- /O.CON.KRIW.HW.W.0010.180226T0000Z-180226T1500Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 455 PM MST Sun Feb 25 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST MONDAY... * TIMING...Increasing today and possibly become strong tonight before decreasing Monday morning. * WINDS...Southwest 35 to 45 mph with gusts to 65 mph. * IMPACTS...Travelers along Interstate 25 may experience strong cross-winds. Travelers along highways 789 287 and 220 from South Pass to Casper should prepare for strong winds, along with possibly blowing and drifting snow. Extreme blow over risk expected for trucks pulling light weight and high profile trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
143 WWUS75 KRIW 260337 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 837 PM MST Sun Feb 25 2018 ...HIGH WINDS TONIGHT FOR PORTIONS OF WESTERN AND CENTRAL WYOMING... An approaching cold front and strong mid level winds mixing to the surface will bring high winds to portions of the Cody Foothills, Green Mountains and Natrona County. WYZ003-261030- /O.CON.KRIW.HW.W.0010.000000T0000Z-180226T1500Z/ Cody Foothills- Including the cities of Cody and Meeteetse 837 PM MST Sun Feb 25 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST MONDAY... * TIMING...Increasing today and tonight before decreasing Monday morning. * WINDS...West 35 to 45 mph with gusts to 65 mph. Gusts to 80 mph possible in the vicinity of Clark. * OBSERVED WINDS...A peak wind gust of 60 mph was recorded in Cody at 1206 PM Sunday. * IMPACTS...Travellers along highway 120 between Meeteetse and Clark should prepare for strong crosswinds. Extreme blow over risk exists for trucks pulling light weight and high profile trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ019-020-261030- /O.CON.KRIW.HW.W.0010.000000T0000Z-180226T1500Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 837 PM MST Sun Feb 25 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST MONDAY... * TIMING...Increasing today and possibly become strong tonight before decreasing Monday morning. * WINDS...Southwest 35 to 45 mph with gusts 70 mph. * OBSERVED WINDS...A peak wind gust of 71 mph was recorded on Wyoming Boulevard on the south side of Casper at 746 PM Sunday. * IMPACTS...Travelers along Interstate 25 may experience strong cross-winds. Travelers along highways 789 287 and 220 from South Pass to Casper should prepare for strong winds, along with possibly blowing and drifting snow. Extreme blow over risk expected for trucks pulling light weight and high profile trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
892 WWUS75 KRIW 261022 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 322 AM MST Mon Feb 26 2018 ...HIGH WINDS TONIGHT FOR PORTIONS OF CENTRAL WYOMING... An approaching cold front and strong mid level winds mixing to the surface will bring high winds to the Green Mountains and Natrona County. WYZ003-261130- /O.CAN.KRIW.HW.W.0010.000000T0000Z-180226T1500Z/ Cody Foothills- Including the cities of Cody and Meeteetse 322 AM MST Mon Feb 26 2018 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Riverton has cancelled the High Wind Warning. Winds have decreased across the area. Therefore, the high wind warning has been cancelled. Wind gusts to 40 to 45 mph will continue in some areas until dawn. $$ WYZ019-020-261500- /O.CON.KRIW.HW.W.0010.000000T0000Z-180226T1500Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 322 AM MST Mon Feb 26 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... * TIMING...Strong winds continuing late tonight before after dawn Monday. * WINDS...Southwest 35 to 45 mph with gusts 70 mph. * OBSERVED WINDS...A peak wind gust of 81 mph was recorded on Wyoming Boulevard on the south side of Casper at 1131 PM Sunday. * IMPACTS...Travelers along Interstate 25 may experience strong cross-winds. Travelers along highways 789 287 and 220 from South Pass to Casper should prepare for strong winds, along with possibly blowing and drifting snow. Extreme blow over risk expected for trucks pulling light weight and high profile trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
711 WWUS75 KRIW 261334 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 634 AM MST Mon Feb 26 2018 WYZ019-020-261445- /O.CAN.KRIW.HW.W.0010.000000T0000Z-180226T1500Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 634 AM MST Mon Feb 26 2018 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Riverton has cancelled the High Wind Warning. Winds across populated areas have begun to decrease. However, wind gusts up to 50 mph will still be possible today. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 25, 3:05 AM MST, 7 hours 15 minutes earlier.
Area forecast discussion, Feb 25, 3:05 AM MST, 7 hours 15 minutes before
Area Forecast Discussion National Weather Service Riverton WY 305 AM MST Sun Feb 25 2018 .SHORT TERM...Sunday through Tuesday night Issued at 230 AM MST Sun Feb 25 2018 With the contrast in the weather, we will again split the discussion into West and East of the Divide. West of the Divide...Once again, the main concern here will be snow. There was some mainly light snow last night but it is in the process of tapering off. Today looks to be the meat in between the pieces of bread with mainly light snow through most of the day with only light accumulations expected. The next trough and cold front approaches late tonight and will bring the next round of snow. This is not the strongest system we have seen. However, there will be enough for the issuance for some highlights. As a result, we will issue some winter weather advisories for the western valleys and mountains starting at 5 pm this evening. As for the heaviest snow, it looks to fall from late Sunday night through around noon on Monday with the best jet dynamics and trough axis passing through. Snow should then taper off fairly quickly later Monday afternoon before ending Monday night. At this point, most of Monday night into Tuesday looks mainly dry with some ridging in place. The models are showing some light QPF for Tuesday night but this can be overdone so we kept any POPS in the slight range. With the Pacific origin of the air mass, temperatures will be cool but not cold. East of the Divide and Sweetwater County...Again, the main concern here is wind. We have had a couple of isolated gusts over 50 mph this evening. However, we still feel the strongest winds will be tonight as the pressure gradient continues to tighten and 700 millibar winds increase to 50 to 60 knots. So, we will hoist a high wind watch across the favored areas, otherwise known as the Absarokas and Cody Foothills in the north and from the Red Desert through Natrona County in central Wyoming. One good side effect of the breeze was it mixed out some of the inversions so temperatures will moderate today and possibly bring some melting of the snow. On Monday, the cold front and trough will move across the area. However, both the NAM and GFS are showing the system splitting and shearing apart. And as a result, we do not expect a lot of snow with it has it moves through. The best chance would be across northern Wyoming where there will be a bit of right rear quadrant jet dynamics to enhance lift. We can't rule some out anywhere but again, amounts should be fairly light. This also looks to be the warmest day of the three before the front slides through. All snow should be done by Tuesday as high pressure builds into the area. Temperatures will cool a bit, but as stated above, with the Pacific origin of the air, it will cool but not cold. In addition, with sunshine expected in most areas, it will feel warmer as we will only be a couple of days away from March at that point. .LONG TERM...Wednesday through Sunday Issued at 230 AM MST Sun Feb 25 2018 Wednesday will be dry for most places. Lingering light snow in the higher mountain peaks cannot be ruled out. High temps will be in the 20s and 30s. The weather pattern becomes more complex Thursday into the weekend. A storm system slides south into the Pacific Northwest states Thurs night through Friday and then lifts eastward into the Northern Rockies Friday night through Saturday night. The system winds up in the northern plains or southern Saskatchewan, Canada next Sunday. However, we stay in the trough next Sunday. Western WY will see an increase in snow Thursday afternoon through Friday night with the potential for a significant snow event. The snow in the west decreases Saturday morning with lingering mountain snow showers Saturday afternoon. Will need to keep an eye on this as the week unfolds. East of the continental divide, Thursday looks mostly dry as does Friday. Friday night and Saturday would see the best chance for snow in the Bighorn mountains. The lower elevations east of the divide would see a chance of snow Fri night into Saturday morning, but the track of the storm would likely dry slot some places. One can expect windy conditions at times with this storm as well. Plenty of time to watch changes in storm track and adjust things as needed. High temps Wed and Thurs will be in the 30s to lower 40s ahead of the storm. Then colder highs Saturday and next Sunday. && .AVIATION...12Z Issuance Issued at 230 AM MST Sun Feb 25 2018 West of the Continental Divide...KJAC, KBPI, KPNA, and KRKS Snow showers will be on the decrease overall early this morning as a upper level low pressure system dives SE across the Four Corners area. Snow showers will mainly be confined to the mountains above 8500 feet from 12z-21z Sunday. The next Pacific system will bring increasing snowfall to the western mountains and far west (KJAC- KAFO) 21z Sunday-03z Monday with mountains becoming mostly obscured and prevailing IFR conditions expected at KJAC Sunday night. KPNA can expect MVFR conditions in light snow late Sunday evening. Additionally, southwest winds at mountain top level will increase substantially Sunday night with areas of LLWS possible. East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL VFR conditions will prevail at all terminals through 12z Monday. Southwest surface winds will increase Sunday afternoon and evening along the east slopes of the Divide and in the wind corridor from KRKS-KCPR. Some gusts over 50 knots are possible vicinity KCPR 00z- 12z Monday, while areas of LLWS will develop Sunday night vicinity KCOD-KDUB-KLND. These strengthening winds may also result in patchy blowing snow and partial terrain obscurations. && .FIRE WEATHER... Issued at 230 AM MST Sun Feb 25 2018 Occasional light snow will continue in the western mountains tonight before steadier and heavier snow returns tonight and especially for Monday. Mainly dry conditions are expected East of the Divide. Many areas will see breezy conditions with windy conditions in the Lee of the Absarokas and from the Red Desert through Casper where high winds are possible tonight. Mixing and smoke dispersal will range from poor in the Bighorn Basin to good in the mountains and breezier locations. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 5 PM this afternoon to 5 PM MST Monday for WYZ001-002-012>014-023-024. High Wind Watch from 5 PM this afternoon through 8 AM MST Monday morning for WYZ003-019-020. && SHORT TERM...Hattings LONG TERM...AR AVIATION...Meunier FIRE WEATHER...Hattings
Hazardous weather outlook, Feb 25, 3:05 AM MST, 7 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 305 AM MST Sun Feb 25 2018 WYZ001>020-022>030-261200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 305 AM MST Sun Feb 25 2018 ...Winter Weather Advisory for Western Wyoming tonight and Monday... ...High Wind Watch for the Cody Foothills, Green Mountains and Natrona County tonight and early Monday... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Tonight...Moderate snow returning to western Wyoming. Please see forecasts and winter weather products for details. Strong to high winds possible in the Cody Foothills as well as from Sweetwater County through Natrona County tonight. See wind statements for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday...Snow continuing the west, tapering off late. Thursday night through Saturday morning...Snow in the west with the potential for significant snowfall amounts. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts and wind gusts past 50 mph. Thank you.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 1:05 AM MST | High Wind Watch | RIW | Fremont, Natrona, Park, Sweetwater | 13 hr |
| Feb 25, 1:12 AM MST | Winter Weather Advisory | RIW | Fremont, Hot Springs, Lincoln, Park, Sublette, Teton | 49 hr |
Nearby
High Wind Warnings in Wyoming, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.